Hail, Pittsburg
- When
- February 1, 9:45 AM CST
- Where
- Pittsburg County, 0.37 mi NNE of Haywood
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.885, -95.948
During the mid to late morning on the 1st, a cold front pushed into southeastern Oklahoma where temperatures were unseasonably warm and deep low level moisture was in place. Thunderstorms occurred in association with this boundary, some of which produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
During the mid to late morning on the 1st, a cold front pushed into southeastern Oklahoma where temperatures were unseasonably warm and deep low level moisture was in place. Thunderstorms occurred in association with this boundary, some of which produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 1, 9:45 AM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 945 AM CST WED FEB 1 2012 ...UPDATE... .DISCUSSION... DENSE FOG HAS LARGELY LIFTED ACROSS THE AREA...SO THE DENSE FOG ADVISORY HAS BEEN CANCELLED A LITTLE EARLY. THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTH CENTRAL OKLAHOMA IN THE VICINITY OF THE STALLED FRONTAL BOUNDARY AND IN RESPONSE TO A MID LEVEL DISTURBANCE MOVING THROUGH THE REGION. THE THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD INTO SOUTHEAST OKLAHOMA THROUGH THE REST OF THE MORNING AND INTO THE AFTERNOON. INSTABILITY WILL BE SUFFICIENT TO SUPPORT SOME HAIL PRODUCING STORMS...BUT ORGANIZED SEVERE WEATHER IS STILL NOT EXPECTED. UPDATED PRODUCTS ALREADY OUT. && .PREV DISCUSSION... /ISSUED 539 AM CST WED FEB 1 2012/ AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. WIDELY VARIABLE VISIBILITIES AND CEILINGS WILL CONTINUE ACROSS SE OK AND WESTERN AR THIS MORNING...BEFORE LIFTING IN VFR RANGE FOR ALL SITES BY LATE MORNING. ISOLATED THUNDERSTORMS THIS MORNING ARE EXPECTED TO REMAIN SOUTH OF KMLC/KFSM...WITH ADDITIONAL AFTERNOON STORMS ALSO EXPECTED TO REMAIN SOUTH AND EAST OF ALL TERMINALS. STRATUS DECK WILL RETURN TONIGHT WITH KFSM/KMLC MOST LIKELY TO BE IMPACTED. PREV DISCUSSION... /ISSUED 323 AM CST WED FEB 1 2012/ DISCUSSION... SURFACE BOUNDARY CURRENTLY ACROSS FAR NE OK AND EXTENDS ACROSS SE OK. BOUNDARY WILL BE SLOW MOVING UNTIL LATER TODAY WHEN AT THAT TIME AN UPPER TROUGH CURRENTLY ENTERING THE SOUTHERN PLAINS WILL GIVE IT A PUSH FURTHER TO THE SOUTHEAST. WILL CONTINUE TO FOLLOW THE CURRENT THEME REGARDING POPS...AND WILL KEEP THE MENTION OF SHOWERS AND THUNDERSTORMS ACROSS FAR SE OK AND NW AR TODAY. FOG HAS ALSO QUICKLY DEVELOPED SO WILL LIKELY GO WITH A DENSE FOG ADVISORY FOR THOSE AREAS ALONG AND AHEAD OF THE BOUNDARY. AFTER A BRIEF BREAK THURSDAY...RAIN AND THUNDERSTORM CHANCE QUICKLY RETURN BY THURSDAY NIGHT AS THE NEXT UPPER SYSTEM WRAPS UP AS IT ENTERS THE PLAINS BY LATE IN THE WORK WEEK. WIDESPREAD AND RAIN AND THUNDER APPEAR IMMINENT WITH THIS SYSTEM BY FRIDAY SO WILL CONTINUE WITH CATEGORICAL POPS. AREA GETS DRY SLOTTED OVERNIGHT FRIDAY AND INTO SATURDAY SO WILL BEGIN TO WILL TAPER POPS FROM WEST TO EAST. COOLER WEATHER TO SETTLE IN OVER THE WEEKEND. STILL LOOKS LIKE ANY WRAP AROUND WILL REMAIN TO THE NORTH AS THE UPPER LOW MAINTAINS AN EASTERLY MOVEMENT AS IT PASSES TO THE NORTH. THIS COLDER AIR WILL BE REINFORCED BY A CANADIAN HIGH THAT WILL DROP SOUTH EARLY NEXT WEEK PER THE ECMWF. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...22 LONG TERM....05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 930 AM CST WED FEB 1 2012 ARZ001-002-010-011-019-020-029-OKZ049-053>076-021100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 930 AM CST WED FEB 1 2012 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...FAR SOUTHEAST OKLAHOMA INTO WEST CENTRAL ARKANSAS. ONSET...EARLY AFTERNOON. DISCUSSION... THUNDERSTORM CHANCES WILL EXIST TODAY ACROSS WESTERN ARKANSAS AND FAR SOUTHEAST OKLAHOMA. EARLY MORNING ISOLATED THUNDERSTORMS WILL SPREAD NORTHEAST FROM NORTH TEXAS...WITH ADDITIONAL THUNDERSTORMS POSSIBLE BY EARLY AFTERNOON NEAR A STALLED FRONTAL BOUNDARY ACROSS SOUTHEAST OKLAHOMA. A LIMITED RISK OF SEVERE WEATHER WILL ACCOMPANY THE STRONGEST OF THESE THUNDERSTORMS WITH LARGE HAIL BEING THE MOST LIKELY IMPACT. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED ACROSS FAR SOUTHEAST OKLAHOMA INTO WEST CENTRAL ARKANSAS TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. SATURDAY THROUGH TUESDAY...NO HAZARDS. EXTENDED DISCUSSION... THUNDERSTORM CHANCES WILL INCREASE LATE THURSDAY NIGHT...AND INCREASE IN COVERAGE THROUGH THE DAY ON FRIDAY. WIDESPREAD RAINFALL IS EXPECTED DURING THIS TIME FRAME WITH LOCALLY HEAVY AMOUNTS LIKELY. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED DURING THIS EVENT DUE TO LIMITED INSTABILITY...WIND FIELDS ASSOCIATED WITH THE LARGE STORM SYSTEM WILL ALLOW A FEW STORMS TO BECOME SEVERE ON FRIDAY. SHOULD INSTABILITY FORECASTS INCREASE AHEAD OF THIS STORM SYSTEM THEN THE RISK OF SEVERE WEATHER WOULD ALSO INCREASE. DRY AND MILD WEATHER WILL PREVAIL LATE IN THE WEEKEND THROUGH EARLY NEXT WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
939 AM CST WED FEB 1 2012
OKZ073-011615-
PITTSBURG OK-
939 AM CST WED FEB 1 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1015 AM CST
FOR THE FOLLOWING COUNTY...
IN SOUTHEAST OKLAHOMA
CENTRAL PITTSBURG
AT 939 AM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
HAYWOOD...MOVING EAST AT 30 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HAYWOOD...
SAVANNA AND MCALESTER.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL.
LAT...LON 3507 9574 3477 9571 3483 9605 3493 9607
TIME...MOT...LOC 1539Z 261DEG 28KT 3488 9601The Norman radar (KTLX), 131 km away, was scanning. The volume nearest the first event began at 15:46 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362493, 362495, 362496.